If suspicion of an adrenal crisis subsists, an endocrinologist should be consulted and a stress dose of intravenous steroids such as dexamethasone 4 mg every 6 hours should be administered; a gonadal and thyroid hormone replacement, if required, should be performed

If suspicion of an adrenal crisis subsists, an endocrinologist should be consulted and a stress dose of intravenous steroids such as dexamethasone 4 mg every 6 hours should be administered; a gonadal and thyroid hormone replacement, if required, should be performed.27 Longer-term management may involve tapering of steroids over a minimum of 4 weeks; however, many patients will require steroid replacement for longer periods. characterized by watery/bloody stools, reported with a frequency of 20%C31% in the ipilimumab groups of the MDX010-20 Phase III trial, which led in 2011 to US Food and Drug Administration and European Medicines Agency approval of ipilimumab treatment at the dosage of 3 mg/kg for metastatic melanoma. In that trial, diarrhea and other GI side effects were reported to occur 5 to 12 weeks after the first drug administration. The use of a specific protocol for toxicity management often led to the resolution of these BAY-876 side effects in a median time of about 4 weeks from onset.18 The careful monitoring of signs and symptoms that suggest GI irAE onset is of the utmost importance; at the beginning of treatment, all patients as well as caregivers should be trained BAY-876 to refer any changes in clinical condition, especially in bowel habits, to physicians as early as possible in order to allow timely treatment and avoid more serious, life-threatening complications such as bowel perforation and obstruction. Rarely, diarrhea may hide bowel ulceration or perforation; in fact, immune-related colitis usually involves a descending colon and can present as a weak pain and diarrhea.19 Histopathologic findings of biopsies obtained after the onset of diarrhea often reveal features of diffuse active colitis with infiltrates of neutrophils, lymphocytes, and plasma cells in the lamina propria, together with crypt abscesses and mucosal ulcerations.20 In patients reporting low-grade GI toxicity (mild to moderate diarrhea or colitis), a symptomatic treatment consisting of loperamide, fluids, and electrolyte replacement, together with the close monitoring of signs and symptoms, is recommended. The next scheduled dose of ipilimumab should be omitted until resolution of the symptoms or the achievement of grade 1 toxicity.21 In the case of rectal bleeding, persistent grade 2 toxicity or higher diarrhea, a complete laboratory/endoscopic workup should be performed in order to rule out other causes of colitis, such as illness or inflammatory bowel disease; corticosteroid administration should be considered and some experts actually propose treatment with oral diphenoxylate hydrochloride, atropine sulfate, and budesonide 9 mg once per day time.22 When severe diarrhea or colitis happens (grade 3C4), treatment with ipilimumab must be permanently discontinued, and appropriate therapy with high-dose intravenous steroids (methylprednisolone 2 mg/kg/day time) started immediately, together with adequate fluid/electrolyte alternative. Maintenance oral prednisolone (1C2 mg/kg/day time) may be used. Once improvement of symptoms and medical condition is accomplished, a sluggish tapering of corticosteroids can be initiated according to the clinicians view; it is noteworthy to underline the intense importance of carrying out PTPRR a progressive weaning from steroids, over a period of at least one month, in order to avoid BAY-876 early recurrence.12 Prophylactic use of budesonide 9 mg/day time during treatment with ipilimumab has been tested inside a Phase II trial performed by Wolchok et al.19 However, the drug was not recommended since it did not demonstrate efficacy in preventing the onset of GI toxicity. In rare cases of steroid-resistant GI irAEs, treatment with a single dose of the immunosuppressive agent infliximab at 5 mg/kg in addition to corticosteroids can be considered unless the sepsis or GI perforation is definitely suspected; to avoid early recurrence, steroid administration should be tapered over 45C60 days.22 Immune-related hepatotoxicity Hepatic irAEs were reported with a low rate of recurrence (about 3%) in individuals treated with ipilimumab in the MDX010-20 clinical trial, with an average time to onset of 3 to 9 weeks for serious events and a time to resolution C with quick treatment according to specific guideline recommendations C of about 2 weeks. Usually, ipilimumab-induced hepatitis is definitely characterized by an asymptomatic worsening of liver function checks (LFTs), such as an elevation of alanine transaminase (ALT)/aspartate aminotransferase (AST) or bilirubin levels, although fatigue and fever also happen.7 A complete workup to rule out viral hepatitis, disease progression (liver metastases), or additional drug-related toxicity must be performed. Liver biopsies have been reported to show the hallmarks of both acute hepatitis, with necrosis and perivenular infiltrate (damage of hepatocytes) and biliary hepatitis (predominant damage of bile ducts); imaging findings in instances of serious liver damage revealed the presence of hepatomegaly, periportal edema and diffuse low-attenuation liver parenchyma.23 Because of the typical asymptomatic onset of immune-related hepatitis, LFTs must be assessed.

Comments are closed.